University of Maryland Study: CT Scans Do Not Negatively Interfere with Heart Rhythm Devices
For immediate release: February 26, 2014
When the U.S. Food and Drug Administration (FDA) issued an advisory in 2008 warning that computed tomography (CT) imaging might interfere with pacemakers or implantable cardioverter-defibrillators, the medical community wanted more evidence to support the agency’s recommendations. Now, researchers at the University of Maryland School of Medicine report the results of the first study to assess the issue in “real world,” clinical practice. The findings, published online in the Journal of the American College of Cardiology, show that such interference, if it exists, is not significant enough to warrant changes in clinical practice.
“The presence of cardiac devices should not delay or result in cancellation of clinically indicated CT imaging procedures,” says the study’s senior author, Timm-Michael Dickfeld, M.D., Ph.D., associate professor of medicine at the University of Maryland School of Medicine and chief of electrophysiology at the Baltimore Veterans Affairs (VA) Medical Center.
The original FDA advisory, which prompted this study, recommended having a physician present during CT scans, ready to take emergency measures to manage potential adverse events, and to check the rhythm device in the patient after CT imaging to assure proper function. An updated FDA advisory, issued in 2013, did not emphasize routine device checks but called for a physician to be available when the CT involves continuous scanning over the device for more than a few seconds. The study’s principal investigator, cardiovascular medicine fellow Ayman Hussein, M.D., says, “For CT scans for diagnostic purposes, the FDA advisory may warrant further evaluation.”
The researchers retrospectively examined the records of patients who underwent over 500 CT scans between July 2000 and May 2010 conducted at the University of Maryland Medical Center and the Baltimore VA Medical Center. They looked for primary adverse effects such as death, abnormally high or low heart rate, an immediate intervention, hospital admission, or secondary effects such as changes in the device attributable to CT imaging. The scans did not produce any of the primary outcomes, while several minor secondary effects were observed in a small group of devices, but there was no definitive link to CT. Similar changes were observed in a group of devices not exposed to CT.
“Clinicians and the FDA are collectively committed to patient safety,” says Dr. Dickfeld. “We also must rely on outcome data that helps us decide on the course of action best for our patients. This study provides what is probably the best information we will have for years to come.”
Study co-author Jean Jeudy Jr., M.D., associate professor of diagnostic radiology and nuclear medicine at the University of Maryland School of Medicine, says, “At the very least, the study may provide valuable input for re-evaluation of the FDA’s original advisory.”